I am a 55 yr old male diagnosed with cardiomyopathy with an EF of 30. Problem is I am also an Asthmatic . The ideal treatment would be a beta blocker like Coreg but it may make my asthma worse. They want to put in a pacemaker /defib unit in. Any advice from someone facing similar scenario?
Hello. Without having your complete medical history and physical exam is impossible to give you a specific answer. Generally speaking the publications which support the increased risk of asthma exacerbation with beta blockers (BB) are based in old studies done mainly with propranolol. New evidence based data suggest that newer BB like carvedilol can be used safely in asthmatic patients but with precautions. Usually the exacerbation is seen with the first doses, so close clinical follow up is recommended after starting the treatment. This is especially important when carvedilol is used as it is the less cardio selective of the new generation of BB. If intolerance to carvedilol has been proven d/t bronchoconstriction, it can be replaced with the more selective forms like metoprolol, bisoprolol and if out of the US, nebivolol. In the other hand, there are numerous publications that support the use of BB in heart failure patients in terms of increasing survival and quality of life, so BB should not be avoided in a patient only because of asthma. Good luck.
Copyright 1994-2018MedHelp.All rights reserved. MedHelp is a division of Vitals Consumer Services, LLC.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. MedHelp is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.